The slingshot argument and sentential identity

Studia Logica 91 (3):429 - 455 (2009)
The famous “slingshot argument” developed by Church, Gödel, Quine and Davidson is often considered to be a formally strict proof of the Fregean conception that all true sentences, as well as all false ones, have one and the same denotation, namely their corresponding truth value: the true or the false . In this paper we examine the analysis of the slingshot argument by means of a non-Fregean logic undertaken recently by A.Wóitowicz and put to the test her claim that the slingshot argument is in fact circular and presupposes what it intends to prove. We show that this claim is untenable. Nevertheless, the language of non-Fregean logic can serve as a useful tool for representing the slingshot argument, and several versions of the slingshot argument in non-Fregean logics are presented. In particular, a new version of the slingshot argument is presented, which can be circumvented neither by an appeal to a Russellian theory of definite descriptions nor by resorting to an analogous “Russellian” theory of λ–terms.
Keywords Slingshot Argument  sentential identity  non-Fregean logic  fact ontology  situation semantics  term-forming operators  predicate abstraction
Categories (categorize this paper)
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 23,209
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA
Gottlob Frege (1892). Über Sinn und Bedeutung. Zeitschrift für Philosophie Und Philosophische Kritik 100 (1):25--50.
Donald Davidson (1969). True to the Facts. Journal of Philosophy 66 (21):748-764.
W. V. Quine (1953). Reference and Modality. In Willard Orman Quinvane (ed.), Journal of Symbolic Logic. Harvard University Press 137-138.

View all 22 references / Add more references

Citations of this work BETA

Add more citations

Similar books and articles

Monthly downloads

Added to index


Total downloads

71 ( #66,987 of 1,941,042 )

Recent downloads (6 months)

8 ( #115,122 of 1,941,042 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.